1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Unusually Low Blood Sugar levels - implications

Discussion in 'Type 2 Diabetes' started by minidvr, Feb 26, 2015.

  1. minidvr

    minidvr Type 2 · Well-Known Member

    Messages:
    52
    Likes Received:
    173
    Trophy Points:
    73
    A week or so ago, I was away from home. I traveled after a meal and hydrated during the journey. On arrival at the destination having parked my car and unloaded my luggage and registered I felt a bit weary, faint and needed to sit down. I thought that it might be connected to my type 2 diabetes, but as I had not had a reaction like this before, I decided to test my blood. It came out as 2.8, which shocked me a bit. I immediately ate a couple of fruit pastilles and rested for a while and than tested again about an hour later. My BS was now up at 4.9. Which was still below my average reading of about 5.5.

    I spoke to my DB Nurse about this, and she seemed a bit unsure of why I would have had such a low reading - and advised me to just ensure that I have some sort of sugar supplement with me at all times.

    My question is really what are the implications of such a low level (albeit a one off)? I have had other low readings over the past few months between 4.2 up to 4.7 or 4.8, but never as low as that.

    Any ideas?
     
  2. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    12,739
    Likes Received:
    15,766
    Trophy Points:
    298
    The only way you know is to test, test, test.
    You need to keep a food diary, keeping your test results alongside what you have ate. Then you will notice when you go low. Test before eating, 1 hour after eating then 2 hours, then 3 hours.
    You can record the spike and the reading going back to your normal hba1c level.
    There will be a reason why you have had low readings.
    Are you on meds? Do you deliberately miss meals? 'Are you eating enough?
    I gather you are low carbing and have some good control normally.

    Let us know how you are doing.
     
  3. AndBreathe

    AndBreathe I reversed my Type 2 · Expert
    Retired Moderator

    Messages:
    9,781
    Likes Received:
    15,804
    Trophy Points:
    178
    My knee jerk reaction (and it's obviously not me) is such a one-off low reading is distressing, but can't be considered completely significant.

    Did you retest to verify the 2.8, or just crack on with the sweets? It usually makes sense to validate any really odd reading like that, unless you feel so unwell you must do something immediately. Your meter has a +/-15% legal tolerance, so it could have been slightly higher, or indeed even lower.

    I can't tell from your message (and your profile page is hidden) what meds you may be taking, but as a T2, assuming you are not on Gliclazide or the like, it is unusual to suffer a serious hypo that would require medical intervention.

    I am also T2, diet controlled, and I am routinely in the 3s, and have been as low as 2.6, without any ill-effect, although at 2.6, I did want to consume the contents of the fridge as I was overdue food! My normal running rails are 3.5-4.5 at almost all times, and I'm completely fine. As my bloods were coming into line, I'd sometimes feel a bit off if my numbers dropped, but I'd just have a cup of tea, with some milk, to bring me up gently. I don't believe I need a sugary anything if I go low, as that risks spiking high and rebounding with another low.

    In your shoes, for now, I would be vigilant with my testing, and particularly if you replicate events such as today's. Always wash your hands and recheck an unusual reading, but don't be scared of small numbers. Non-diabetics have these often, but rarely know as they don't test, and we're striving to replicate non-diabetic folks, right?

    I hope you're over the experience now.
     
    • Like Like x 4
  4. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,788
    Trophy Points:
    178
    it would have been scary for you...it may have been the first time your liver dumped in years :)
    jubes are 2g each, so I think there was a liver dump as well to get back to 4.9
    as said 2.8 could easily be in to the 3's given the error rate
     
  5. bluejeans98

    bluejeans98 Type 2 · Well-Known Member

    Messages:
    231
    Likes Received:
    343
    Trophy Points:
    123
    A liver dump would have caused a spike, not a drop in BG. I would assume if OP readings are that low then it was due to not eating enough, excessive amounts of water which will dilute your BG levels. How long did OP drive for. Regulations now state you have to stop every two hours and test your BG levels in the UK. OP have not stated which medication you are on. Drs say Metformin should not cause hypo.
     
  6. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,788
    Trophy Points:
    178
    I meant ..liver dump to get back to the 4.9, I don't think said 4g of sugar would do it.

    on rare occasions metformin can hypo if you 'starve' yourself.
     
  7. bluejeans98

    bluejeans98 Type 2 · Well-Known Member

    Messages:
    231
    Likes Received:
    343
    Trophy Points:
    123
    Cheers for clearing that up.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook